So getting back to my fourth chemo..., Blimey, that was way back on the 20th of November, I have been a bit lax haven't I?!
By now the FEC was done with. The next three chemo treatments would be a drug called Docetaxel. I've decided Docetaxel is the sneaky member of the chemo clan, but more of that later.
I was also to start Herceptin at this stage of the game. This was the drug I would need to take every 3 weeks for the next year, and the one for which I had entered a clinical trial. The first dose needed to be given on a different day to the chemo in case I had a reaction to either drug. I also needed to be monitored for six hours post administration. It can have an affect on your heart herceptin, although it seems to be very uncommon.
My appointment was for 10am and by 11.30 the Herceptin still hadn't arrived on the ward. My Docetaxel was there, but I didn't need that until tomorrow! It was going to be a long day.
Finally, the little bottle worked its way through the hospital system and I was taken off to a private room to drop my trousers (made a change from flashing my boobs!) and a gadget about the size of a mobile phone from the 1990's was stuck to my thigh. One nurse was showing another how to use it as it is obviously still new on the street. Not many of them have seen one as yet. She pressed a button on the contraption and a split second later I felt a sharp sting as the needle went in. And that was the discomfort over. It took 5 minutes for the contents to be administered and the most painful part was peeling the sticky contraption off my thigh at the end. All very easy.
I then had to sit for 6 hours in the chemo ward, whilst they made sure my heart didn't start doing weird things, or something like that. I was sat on a different side of the ward to normal, with the chemo patients who have chemo drugs that take most of the day to administer rather than the 2 hours for breast cancer. This meant I wasn't hanging out with the usual breast cancer patients, but with people who had other forms of cancer. Most of them seemed to be suffering their second or third 'hit' of various forms of the disease. But they were still a cheery bunch. Quite incredible really.
I amused myself by chatting to fellow patients, reading, crocheting, facebooking. Will brought some lunch in and sat with me for a few hours, disappeared off to buy a bicycle, as you do, and then came back. Occasionally a nurse would wander past and ask if I was ok, but for the most part I was ignored. They were busy with the patients who needed them. 5.30pm came round surprisingly quickly and I was given a quick blood pressure and temperature check and sent on my merry way.
I was back again the following day for the Docetaxol. I had been given steroids to start the day before as it is common for people to react to this drug as it is given, and the steroids help to stop this happening. I had the usual problems getting a vein, the nurse hit a valve and I ended up with a massive bruise, and there were more tears. So not like me! But I guess I can forgive myself for being not like me at the moment. Soon a cannula was successfully in and yet again, the nurses were right, this drug was much easier on the veins and once it was going in I felt no discomfort. It only took an hour this time and before I knew it I was done and on my way home. Another one done and only two more to go.
I took it easy for the rest of the day, but felt no ill effects at all. The steroids kept me awake for most of the night, and the following few nights. But apart from that (and the usual steroid flushed red face that I get) I felt fine. This was weird.
I gather Docetaxel is especially good at wiping out white blood cells so on day three I had to start Filgrastim injections which boost production of neutrophils. I had to do this daily for the next 8 days. You can get a district nurse in to do this for you but I decided I'd rather handle it myself (it's only self administered sub-cut injections into my belly) than have to wait in for somebody to turn up. It was pretty simple to do and, to begin with, not very painful. As the days went on though, my belly started to get quite tender with all the stabbing and I was very relieved to finish them. It was manageable but not particularly pleasant.
The injections can give you bone pain (something to do with the bone marrow working overtime I think) and sure enough this started pretty much immediately. Most of the time it was relieved by taking paracetomol. I did have one moment in the middle of the night when my whole pelvis was spasming and I didn't know quite what to do with myself (again normal apparently). Others have likened it to labour pain. Not having gone through labour I can't comment, but it was pretty severe for a good few minutes. Luckily, I've not had a repeat of this episode.
I had repeated hot flushes through the night from day one of Docetaxel, but apart from that, the bone aches and the steroid induced sleeplessness, I was feeling pretty ok. When was this chemo going to hit? Was it going to hit?
It lulled me into a false sense of security. Instead of getting better by day 8/9, these were the days when I suddenly felt flattened. I had no energy and felt a bit like I'd been hit by a truck. I became emotional and just generally 'unwell'. My nose was constantly bleeding, my throat was sore and my lips and mouth felt burnt. And the shitty feeling just didn't seem to want to lift. I finally started to come back around about 4 or 5 days before I was due the next dunking. I was beginning to think I preferred the FEC. At least there was a feeling of gradually getting better on that. Oh well, this was the new regime I guess.
The filgrastim injections did their work and my neutrophils were at an acceptable level when I had my blood test prior to the second round of 'tax' (Docetaxel) on 10 December. And it pretty much followed the same pattern as the first. I was well enough on day 3 to go into London and attend a medal ceremony for my sister Sas for her recent tour to Afghanistan with the RAF. It was great to be there for her, along with another sister Phil and my Mum.
I even worked up the energy to go to the Blue Cross Christmas party, a vet hospital where I used to work as a nurse. I haven't worked there for a year mind you but they are a great bunch and were very welcoming and seemed genuinely pleased to see me there. Thanks lovely people, it was fantastic to see you all again (not sure about those hideous Chrissie jumpers though!).
The following week was busy as yet another sister (I have many) who lives overseas, came to the UK for a weeks break before xmas, along with my niece Faye.
We managed to go down together to see my Dad with whom I am doing synchronised chemo. He is suffering his third bout of lymphoma and was just starting out on yet more chemo. He's a trooper though and at the age of 82 seems to be taking it all in his stride. I hope I'm half as strong as he is at that age.
We had an early Christmas with my family before Fiona and Faye headed back to Bahrain. Everyone made the effort to gather in one place from their different corners of the country/world and we had a good fun evening together. After 6 days away Will and I headed home for a much needed sit down on the sofa. I had suddenly hit the wall towards the end there and the tears came out of nowhere once again. It was comforting to hear from the oncologist a few days later that this is a well known side effect of low white blood cells - uncontrollable tears!
I rested up in time to head down to Folkestone to spend Xmas day with Will's side of the family. We had a lovely day, ate bucket loads of food, played games, exchanged presents and I even managed to celebrate with a few glasses of wine. Happy days! Thank you Bryant family.
The eyebrows and eyelashes are hanging on in there, just. But I was very happy to receive some eyebrow make up for Xmas. They are beginning to need a little help. The hair on my head keeps trying to grow but I'm still very much a baldy, with a bit of fuzz. My periods have finally stopped this month. I wonder if I'll ever have another? I'm thinking probably not. Not sure how I feel about that. Nothing much at the moment.
Shockingly I had a weigh in today and have put on 4 kilos! I think its a combo of the steroids and the fact that my taste is not really there at the moment and I seem to be missing the 'I'm full now and starting to feel a bit sick' sensation. Plus I'm a bit bored and eating is fun. My face is taking on a nice football shape and the jeans are becoming downright uncomfortable. Round and bald is not a good look and I had to delete a good few xmas photos so that the wider public never comes across them.
So my next chemo on 31st December will be the final one! I am very happy about this. Then its off for a little sunshine break in the Canary Islands before starting out on Radiotherapy. I really feel like I'm getting somewhere.